Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

On surfaces and Heegaard surfaces


Author: Klaus Johannson
Journal: Trans. Amer. Math. Soc. 325 (1991), 573-591
MSC: Primary 57N10; Secondary 57N05
DOI: https://doi.org/10.1090/S0002-9947-1991-1064268-2
MathSciNet review: 1064268
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper is concerned with the intersection of surfaces and Heegaard surfaces in closed orientable $ 3$-manifolds $ M$. Given a Heegaard decomposition $ (M,{V_1},{V_2})$ it will be shown that any surface (orientable or not) in $ M$ is equivalent to a surface which intersects $ {V_1}$ in discs whose total number is limited from above by some function in the genus of $ \partial {V_1}$ alone. The equivalence relation in question is generated by disc- and annulus-compressions.


References [Enhancements On Off] (What's this?)

  • [Ha 1] W. Haken, Theorie der Normalflächen, Acta Math. 105 (1961), 245-375. MR 0141106 (25:4519a)
  • [Ha 2] -, Some results on surfaces in $ 3$-manifolds, Studies in Modern Topology, Math. Assoc. Amer. (distributed by Prentice-Hall), 1968.
  • [He] J. Hempel, $ 3$-manifolds, Ann. of Math. Studies, no. 86, Princeton Univ. Press, 1976. MR 0415619 (54:3702)
  • [Joh 1] K. Johannson, Homotopy equivalences of $ 3$-manifolds with boundaries, Lecture Notes in Math., vol. 761, Springer, 1979. MR 551744 (82c:57005)
  • [Joh 2] -, On surfaces in one-relator $ 3$-manifolds, London Math. Soc. Lecture Note Ser. 112, LMS, 1986, pp. 157-192.
  • [Joh 3] -, Computations in $ 3$-manifolds, preprint 1991.
  • [Ko 1] T. Kobayashi, Non-separating incompressible tori in $ 3$-manifolds, J. Math. Soc. Japan 36 (1984), 11-22. MR 723589 (85a:57008)
  • [Ko 2] -, Heegaard genera and torus decomposition of Haken $ 3$-manifolds, MSRI Berkeley preprint series, 1985.
  • [Och] M. Ochiai, On Haken's theorem and its extension, Osaka J. Math. 20 (1983), 461-468. MR 706246 (85c:57014)
  • [Wa] F. Waldhausen, Eine Klasse von dreidimensionalen Mannigfaltigkeiten I, Invent. Math. 3 (1967), 308-333; II, ibid. 4 (1967), 87-117. MR 0235576 (38:3880)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57N10, 57N05

Retrieve articles in all journals with MSC: 57N10, 57N05


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1991-1064268-2
Article copyright: © Copyright 1991 American Mathematical Society

American Mathematical Society